Synthetic cannabinoids, such as K2 and Spice, are known for their unpredictable and dangerous effects in users. In Brooklyn, NY, it’s suspected that K2 caused a mass amount of overdoses on Tuesday.
According to CNN, K2 was suspected of causing overdoses in 33 people in Brooklyn on July 12th. People were picked up off the streets for hours, and transported to hospitals for treatment.
The video below shows some of the victims, who are extremely lethargic and disoriented. Many are hunched over, unable to stand straight. Some have collapsed onto the street. CNN reported that none of the victims have life threatening injuries at this time.
WARNING: This video contains inappropriate language, and may not be suitable for younger viewers, or those at work.
Synthetic cannabinoids is a mix of dried herbs sprayed with man-made chemicals. These chemicals cause mind-altering effects that imitate the effects of illegal drugs.
Sometimes referred to as “synthetic marijuana” or “fake weed”, these drugs are considered cannabinoids because they aim to mimic the effects of THC. THC is a compound found in marijuana.
While it may sound like an alternative to marijuana, synthetic cannabinoids like K2 can be extremely dangerous. The effects can be unpredictable in users, and deadly in some cases.
According to the National Institute on Drug Abuse, misleading advertisements can make synthetic marijuana sound natural. It is not:
Synthetic cannabinoid products are often labeled “not for human consumption.” Labels also often claim that they contain “natural” material taken from a variety of plants. However, the only parts of these products that are natural are the dried plant materials. Chemical tests show that the active, mind-altering ingredients are cannabinoid compounds made in laboratories.”
Harmful side effects of drugs like K2 and Spice include (Source):
- Rapid heart rate
- Violent behavior
- Suicidal thoughts
In 2012, many compounds commonly found in synthetic cannabinoids were banned, and classified as Schedule 1 Controlled Substances. Some strains have worked around this ban, however, and are available in tobacco shops and online.
Synthetic cannabinoids are just dangerous. They are also addictive.
Withdrawal from synthetic cannabinoids can last for weeks. The side effects of abstinence are harsh. According to Spice Addiction Support, symptoms can go into effect hours after the last use. Nausea, diarrhea, insomnia, and tremors are all symptoms of withdrawal.
Coming off of a synthetic cannabinoid addiction can be difficult without treatment. For many, medical assistance through rehab programs may be necessary to stop the addiction.